Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Experiencing episodes of heartbeat while laying down. Cause? Should I be worried?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I am a very fit 53 year old woman with a healthy yoga lifestyle, vegetarian and all. I am experiencing weird episodes of rapid heartbeat, especially when I lay down and during the night. Should I be alarmed.? What causes this?
Posted Thu, 20 Jun 2013 in General Health
Answered by Dr. Kerry Pottinger 24 minutes later
There are a number of possible causes of a intermittent fast heartbeat. Excessive caffeine is one of the commonest. By reducing or cutting out caffeine these episodes can sometimes disappear.
There may be unusual electrical activity in the heart which causes extra beats. This is usually treatable with medication or a minor procedure carried out by a cardiologist.
You do not need to be alarmed by these episodes. In the first instance you could try cutting out caffeine. If you do not drink any caffeine then I would suggest you consider a visit to your doctor. An EKG may help diagnose the problem or may suggest any further investigations that may be needed.
I hope this has been helpful for you and if there are any further questions please do not hesitate to contact me.

Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor